Tornadoes · United States · North Carolina · 2001
F0 tornado, Cary, North Carolina, June 1, 2001
This F0 tornado ran 0.1 miles across Wake County on June 1, 2001, touching down at 2:00 PM EDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 1, 2001
- Touchdown
- 2:00 PM EDT (18:00 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wake County
- Touchdown point
- 35.780, -78.800
- Lift-off point
- 35.780, -78.800
- Record number
- 200
What the Weather Service recorded
Siding was blown off of apartment buildings near Highway 54 and Cary Parkway. Trees were also blown down in the area, and a funnel cloud was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS RAH issued a tornado warning for this county at 17:41 UTC, 19 minutes before the tornado touched down, in force until 18:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:19 UTC | 17:45 UTC | Severe Thunderstorm Warning | RAH |
| 17:41 UTC | 18:15 UTC | Tornado Warning | RAH |
| 18:18 UTC | 18:45 UTC | Severe Thunderstorm Warning | RAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:32 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Jun 1, 2:08 AM EDT, 11 hours 52 minutes earlier.
Area forecast discussion, Jun 1, 2:08 AM EDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ...TONIGHT... NATIONAL WEATHER SERVICE RALEIGH NC 208 AM EDT FRI JUN 1 2001 TODAY... BULK AIR TRANSPORT FROM THE SOUTHWEST TODAY SHOULD BRING HIGH PRECIPITABLE WATER...OVER 1.5 INCHES...AND DEEP LAYER SATURATION AS DEPICTED UPSTREAM IN MID TO UPPER LEVELS AT FFC AND BMX. A WARM FRONTAL BOUNDARY SHOULD ALSO HELP PROVIDE ENHANCED LIFT AND SHEAR FOR A GREATER RAINFALL COVERAGE AND FOR MORE ORGANIZED STORM STRUCTURE ELEVATING THE POTENTIAL FOR SEVERE THUNDERSTORMS. IN ADDITION...MODELS SUGGEST AN UPPER DIVERGENCE/LOWER CONVERGENCE COUPLET LATER TODAY AND 30-40 KNOTS WINDS AT 850 MB FOR A DYNAMIC COMPONENT TO ORGANIZED DEEP CONVECTION. POPS WILL BE IN THE 70 PERCENT OR HIGHER RANGE WITH ONE BAND OF SHOWERS AND EMBEDDED THUNDER AROUND DAYBREAK AND MORE WIDESPREAD CONVECTION STARTING IN THE WARM SECTOR SOUTHWEST SPREADING NORTHEAST MIDDAY TO AFTERNOON HOURS. WET BULB ZERO HEIGHTS OF 12K FT OR HIGHER SHOULD PRECLUDE LARGE HAIL AS A PRIME SEVERE WEATHER THREAT. BUT DAMAGING WINDS ARE THE GREATEST THREAT AND POSSIBLY AN ISOLATED TORNADO. TRAIN ECHO STORMS MAY ALSO RAISE SOME CONCERN FOR LOCALIZED HEAVY RAINFALL. CLOUD AND SHOWER COVERAGE WILL LIMIT HEATING BUT A CONTRAST BETWEEN MID 70S NORTH AND NEAR 85 SOUTH SHOULD ARISE WITH THE WARM FRONT EARLY AFTERNOON. TONIGHT... MODEL OUTPUT SHOWS THE AIRMASS DRIES SIGNIFICANTLY ALOFT FROM THE WEST LATER TONIGHT. LIKELY POPS THIS EVENING DECREASE TO A CHANCE OF SLIGHT CHANCE AFTER MIDNIGHT. WITH THE COLD FRONT STALLING ON THE MOUNTAINS TONIGHT...THE AIRMASS SHOULD REMAIN MILD AND MOIST IN LOWER LEVELS WITH AREAS OF STRATUS AND FOG AND LOWS OF 60-65 FAVORED FROM PREVIOUS FORECAST AND LATEST GUIDANCE. SATURDAY AND SATURDAY NIGHT... THE AIRMASS AGAIN DESTABILIZES LATE IN THE DAY AS THE UPPER LEVEL LOW INTENSIFIES OVER THE OHIO VALLEY. THOUGH LOW LEVEL WINDS SHOW A PREDOMINANT WESTERLY COMPONENT...A COLD FRONT SHOULD ALLOW SUFFICIENT LOW LEVEL MOISTURE CONVERGENCE FOR THE CHANCE OF A LATE DAY OR NIGHTTIME SHOWER OR THUNDERSTORM WITH THE HIGHEST CHANCE WITH RESIDUAL LOW LEVEL MOISTURE EAST. CONSENSUS GUIDANCE FOR MAX/MIN TEMPERATURES OF 80-85 AND 60-65 LOOKS REASONABLE. EXTENDED... MEDIUM RANGE MODELS SUGGEST ANOTHER CHANCE FOR SHOWERS/TSTMS ABOUT WED AS PREVIOUSLY FORECAST. OTHERWISE FORECASTS WILL INDICATE DRY WEATHER WITHa TEMPERATURES AVERAGING SOMEWHAT COOLER THAN NORMAL FOR EARLY JUNE. .RAH...NONE. RFG
In the hours before
Special weather statement, Jun 1, 11:05 AM EDT, 2 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-020000- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1105 AM EDT FRI JUN 1 2001 ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH- FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE- MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON- ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS CENTRAL NORTH CAROLINA... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING HOURS. SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A WARM AND MOIST AIRMASS WILL CONTINUE TO STREAM NORTHWARD INTO CENTRAL NORTH CAROLINA THIS AFTERNOON. WITH THE ADDITION OF AFTERNOON HEATING...PARTICULARLY IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN...A FEW THUNDERSTORMS MAY BECOME SEVERE. .HAZARDOUS WEATHER DETAILS... THE MAIN SEVERE WEATHER THREAT WILL BE WIND GUSTS OVER 60 MPH AND HAIL UP TO ONE INCH. AN ISOLATED TORNADO IS ALSO POSSIBLE. STAY TUNECD TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS. SEB/MLM
Local storm report, Jun 1, 1:00 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
100 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM 5 NE OF GLENDON NC 1.25 INCH HAIL
06/01/01 MOORE
1235 PM GOLDSTON NC 1.00 INCH HAIL
06/01/01 CHATHAM
KKSpecial weather statement, Jun 1, 1:25 PM EDT, 35 minutes before
NCZ039-073>075-077-083>086-088-011830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 125 PM EDT FRI JUN 1 2001 ANSON-CUMBERLAND-HARNETT-HOKE-MONTGOMERY-MOORE-RANDOLPH-RICHMOND- SCOTLAND-STANLY- ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM... WIDESPREAD THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE SOUTHERN TIER OF CENTRAL NORTH CAROLINA EARLY THIS AFTERNOON. THESE STORMS WILL PRODUCE VERY HEAVY SHOWERS IN ADDITION TO THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. TUNE TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION AND POSSIBLE WARNINGS. MLM
Local storm report, Jun 1, 1:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
128 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
120 PM 0.5 N SANFORD NC 1.00 INCH HAIL
06/01/01 LEE QUARTER SIZED HAIL
REPORTED BY SKYWARN
105 PM 5 N SANFORD NC TREES DOWN
06/01/01 LEE REPORTED BY EMERGENCY
MANAGEMENT
MJB/KKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Greensboro/Hi Pt, NC (KGSO), 12:00Z
6.0 hours before the tornado, 105 km from the path. June 1, 2001.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -41 J/kg
- Surface CAPE
- 43 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 4.7 K/km
Greensboro/Hi Pt, NC (KGSO), 00:00Z
6.0 hours after it, 105 km from the path. June 2, 2001.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 335 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Raleigh / Durham (RDU), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:12 UTC | 78.8 | 71.6 | 170° 9 kt | 1012.5 | TS HZ | |
| 16:51 UTC | 76 | 72 | 170° 6 kt | 1011.9 | -TSRA BR | |
| 17:07 UTC | 73.4 | 73.4 | 0° 0 kt | 1011.5 | -TSRA BR | |
| 17:18 UTC | 73.4 | 73.4 | 0° 0 kt | 1011.2 | -TSRA BR | |
| 17:30 UTC | 73.4 | 73.4 | 0° 0 kt | 1010.8 | -TSRA BR | |
| 17:51 UTC | 73 | 73 | 310° 7 kt | 1010.5 | +TSRA BR | |
| 17:58 UTC | 71.6 | 71.6 | 4 kt | 1010.8 | +TSRA FG | |
| 18:12 UTC | 69.8 | 68 | 140° 9 kt | 23 | 1009.5 | +TSRA FG |
| 18:18 UTC | 69.8 | 68 | 0° 0 kt | 1009.8 | -TSRA BR | |
| 18:20 UTC | 69.8 | 68 | 0° 0 kt | 1009.8 | -TSRA BR | |
| 18:38 UTC | 69.8 | 68 | 160° 6 kt | 1010.2 | -TSRA BR | |
| 18:40 UTC | 69.8 | 68 | 150° 6 kt | 1010.5 | -TSRA BR | |
| 18:51 UTC | 68 | 68 | 0° 0 kt | 1009.8 | +TSRA FG | |
| 18:58 UTC | 68 | 68 | 0° 0 kt | 1009.8 | -TSRA BR | |
| 19:02 UTC | 68 | 68 | 0° 0 kt | 1009.8 | -TSRA BR | |
| 19:51 UTC | 69 | 69 | 290° 7 kt | 1010.5 | TS BR | |
| 19:59 UTC | 69.8 | 69.8 | 290° 10 kt | 17 | 1010.8 | -TSRA FG |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Raleigh/Durham radar (KRAX), 31 km away, was scanning. The volume nearest the touchdown began at 17:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of June 1, 2001
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 1 | 1:10 PM CDT | F0 | Wright, MN | 2.0 | 25 | |||
| June 1 | 1:25 PM CDT | F0 | Crawford, IA | 0.2 | 30 | |||
| June 1 | 1:40 PM CDT | F0 | Crawford, IA | 0.3 | 35 | $30,000 | ||
| June 1 | 1:50 PM CDT | F0 | Crawford, IA | 0.1 | 25 | |||
| June 1 | 4:30 PM EDT | F0 | Crawford, PA | 5.0 | 65 | $100,000 | ||
| June 1 | 3:35 PM CDT | F0 | Black Hawk, IA | 0.2 | 30 | |||
| June 1 | 3:56 PM CDT | F0 | Edwards, KS | 0.2 | 50 | |||
| June 1 | 4:00 PM CDT | F0 | Edwards, KS | 0.1 | 30 | |||
| June 1 | 4:12 PM CDT | F1 | Bremer, IA | 8.5 | 100 | $30,000 | ||
| June 1 | 4:13 PM CDT | F0 | Butler, IA | 0.1 | 25 | |||
| June 1 | 4:25 PM CDT | F0 | Black Hawk, IA | 0.2 | 30 | |||
| June 1 | 4:30 PM CDT | F0 | Black Hawk, IA | 0.1 | 25 | |||
| June 1 | 4:30 PM CDT | F0 | Black Hawk, IA | 0.2 | 30 | $3,000 | ||
| June 1 | 4:52 PM CDT | F0 | Black Hawk, IA | 0.6 | 35 | $10,000 | ||
| June 1 | 4:55 PM CDT | F1 | Buchanan, IA | 1.0 | 150 | $120,000 | ||
| June 1 | 4:58 PM CDT | F0 | Buchanan, IA | 0.1 | 10 | |||
| June 1 | 5:01 PM CDT | F0 | Buchanan, IA | 0.1 | 10 | |||
| June 1 | 5:06 PM CDT | F0 | Buchanan, IA | 3.0 | 150 | $20,000 | ||
| June 1 | 5:11 PM CDT | F0 | Buchanan, IA | 0.1 | 10 | |||
| June 1 | 5:12 PM CDT | F0 | Delaware, IA | 0.1 | 10 | |||
| June 1 | 5:29 PM CDT | F0 | Buchanan, IA | 0.1 | 10 | $10,000 | ||
| June 1 | 5:34 PM CDT | F0 | Buchanan, IA | 0.1 | 10 | |||
| June 1 | 7:00 PM EDT | F1 | Hertford, NC | 0.5 | 100 | 3 | $50,000 | |
| June 1 | 8:10 PM EDT | F1 | City of Suffolk, VA | 1.0 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.